MAUDE Adverse Event Report: TORNIER INC PERFORM HUMERAL STEM SZ 3; SHOULDER PROSTHESIS, SEMI-CONSTRAINED, METAL, CEMENTED

TORNIER INC PERFORM HUMERAL STEM SZ 3; SHOULDER PROSTHESIS, SEMI-CONSTRAINED, METAL, CEMENTED
Catalog Number DWX3SS
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The surgeon implanted the perform humeral #3 standard stem in the patient and while attempting to impact the 39mm + 6 reverse insert he couldn¿t successfully seat it into the stem.After several attempts it was decided to open a second reverse insert.Prior to attempting to implant the second reverse insert the humeral cut surface was inspected, trimmed & reamed to assure that there was nothing blocking the insert to seat correctly.On the second reverse implant attempt the surgeon experienced the same issues and ended up dropping the second implant to the floor.The surgeon then explanted the perform humeral stem and attempted several times to impact the reverse insert that was opened the first time on the back table with the impaction stand without success.At that time, he asked for a new perform humeral stem to be opened and reverse insert.The new perform humeral stem and insert was implanted without any problems.This whole troubleshooting process probably added 20-30 minutes to the surgical time.
 
Event or Problem Description
The surgeon implanted the perform humeral #3 standard stem in the patient and while attempting to impact the 39mm + 6 reverse insert he couldn¿t successfully seat it into the stem.After several attempts it was decided to open a second reverse insert.Prior to attempting to implant the second reverse insert the humeral cut surface was inspected, trimmed & reamed to assure that there was nothing blocking the insert to seat correctly.On the second reverse implant attempt the surgeon experienced the same issues and ended up dropping the second implant to the floor.The surgeon then explanted the perform humeral stem and attempted several times to impact the reverse insert that was opened the first time on the back table with the impaction stand without success.At that time, he asked for a new perform humeral stem to be opened and reverse insert.The new perform humeral stem and insert was implanted without any problems.This whole troubleshooting process probably added 20-30 minutes to the surgical time.No complementary anesthesia was given.No bone loss was experienced due to these complications.Perform humeral core tray and perform humeral stem tray was used for this surgery.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation, and matches the alleged failure.The device inspection revealed the following: visual inspection a visual inspection revealed the returned stem (dwx3ss) revealed slight surface scratches which is most likely a result of the attempts to seat the poly.Overall, the stem looked to be in excellent condition.Functional inspection: per the r&d engineer, "additionally, a spare polyethylene component/ring assembly was assembled into the stem that was returned without issue.I did not insert the complaint polys because once inserted it is impossible to disassemble without destroying.The spare poly assembled without issue when following the surgical technique.The third picture shows how the poly looks post-disassembly when it was assembled fully." a review of the device history for the reported lot did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on analysis of the returned component and provided information, the root cause was attributed to user related issue.The most likely cause of the reported difficulty is due to the user not applying thumb pressure to the polyethylene component prior to impaction.The surgical technique instructs the user to "apply hand pressure to begin to engage the locking mechanism." if any additional information is provided, the investigation will be reassessed.

Brand Name
PERFORM HUMERAL STEM SZ 3
Common Device Name
SHOULDER PROSTHESIS, SEMI-CONSTRAINED, METAL, CEMENTED
Manufacturer (Section D)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer (Section G)
WRIGHT MEDICAL CORK (TORNIER ORTHOPEDICS IRELAND LTD)
harnetts cross
macroom, co. cork NA
EI   NA
Manufacturer Contact
janice mithouard
161 rue lavoisier
montbonnot saint-martin 38330
FR   38330
476613500
MDR Report Key12801932
Report Number3004983210-2021-00082
Device Sequence Number5548306
Product Code PAO
UDI-Device Identifier00846832085477
UDI-Public00846832085477
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K201315
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/21/2025
Device Catalogue NumberDWX3SS
Device Lot NumberAD1572
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/13/2021
Supplement Date Received by Manufacturer01/07/2022
Initial Report FDA Received Date11/12/2021
Supplement Report FDA Received Date02/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/21/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown